Saturday
Mar172012

6. Zombieland

Back to the oncology ward. Round 2, which took place on Friday, May 13, would be the same as round 1: blood test; full complement of drugs; and a session approaching six hours. My blood test revealed that my platelets and white blood counts were falling below acceptable levels. So Patience, my chemo nurse for this session, reduced the dosage of Cisplatin. This didn't bother me in the least.

Round 3 would be shorter. Just an hour or so the following Friday, May 20, with only Gemzar being injected. Gemzar packs less of a physical wallop than Cisplatin, but still does its damage. Inbetween treatments, I turned 50 years old. If I survived this, I would have a great line, I thought. How did I spend my 50th birthday? Well, I got pumped with poisions; how about you?

Patience calmed me with practical advice - drink, please drink -- and good, old-fashined tender loving care. She called me "Sweetie," which sounded especially comforting in her southern accent. Later I discovered that she called everyone Sweetie, which was okay because everyone in those chemo chairs needed a healthy dose of TLC. Marla, a nurse who led another treatment session of mine, also provided tons of practical help. When I was weak in one session, she boosted my energy with a drug cocktail of I-don't-know-what-and-I-don't-care.

Patience and Marla -- as well as Dana and Julie, a later nurse for me -- are warm, affectionate professionals who nurse patients medically and emotionally. My God, where would I be without them? They even gave me the best news: I had off for week 4 of a cycle. My body needed time to recover before starting the next cycle, the logic went. I just had to report to oncology for a blood test and check of my mediport.

It's a good thing that I had a week off. Because something terrifying was happening to me. The chemo side-effects were no longer a fading fancy. They were now permanent. And growing. My body began to tingle -- a feeling like a bad sunburn -- particularly in my arms, legs and head. 24 hours a day. Everyday. My heart beat faster and faster. All the time. Insomnia set in. Real bad. I couldn't sleep for more than an hour at a time, day or night. Tinnitus made my ears ring. And my appetite slipped away. I ate only because I had to, and focused only on foods that would help my body: pro-biotic yogurts, protetin shakes, high-protein meats, and water...lots of water.

My mind began to degrade, too. I could no longer process long conversation. I felt bad for my parents, especially. They are both in their mid-80s, and they trekked out to my home every week to see how I was doing. They would begin to talk, and after about 10 minutes, I couldn't follow and quickly tired. The combination of tingling, foggy mind and nauseous stomach made me feel like a zombie.

I tried to offset the effects by playing Scrabble on my iPad, which forced my mind to focus. I worked on an academic paper for an hour or so a day. Another attempt to prop up my mental condition. I forced myself to take walks in the morning. But my days of going outside became fewer and fewer. In turn, time in the bedroom went up and up. Indeed, the house itself began to scare me. I couldn't sit in the family room anymore, a place where I normally spent most of my time pre-diagnosis. Why? The couch was there. The couch on which I woke up after that first session and felt the initial shock of chemotherapy.

Michael recognized what I was experiencing, and came to my aid. For my birthday, he convinced Kate to let him convert Jack's old bedroom, now being used as a work area by Kate and Michael, into a media room for me. So he cleaned out the entire room, moved a couch (a different one) into the room, and went shopping with Stephen for a television set and stand for my birthday. He added a blue-ray player and Apple TV, and wired everything up. He and Kate then installed a portable air conditioner, to help offset the climbing temperatures outside. All so I could have a place other than the bedroom to rest. Isn't he amazing?

Michael, bless his heart, however, couldn't reverse what I was experiencing physically. One Sunday morning, May 22, blood appeared in my urine. Dana had taught me that this meant my platelets were too low. So I called the doctor on call, and headed to the emergency room. Sure enough, low platelets. If platelets fall too low, patients need a blood transfusion. Oddly, my condition corrected itself. While I was in the hospital, my urine retuned to normal. And I was on my merry way home. Thank God. I dodged that one!

Still, the tingling and accelerated heart rate continued unabated. So I reached out to Bob. He had done extensive research on the neurological effects of chemotherapy. The tingling could last a while, he found. One clincal trial found that Vitamin E could lessen the effect; thus, he gave me a big bottle. Tingling also could be caused by heightened anxiety. Anything making me anxious? Well, hell yeah! How about the prospect of dying young?! Dr. Ditiranto prescribed Xanex. The combo of Vitamin E and Xanex did, in fact, lessen the tingling.

What about my heart rate, which was pounding away in my chest? Onto the cardiologist, who said that my heart rate was high but within a tolerable range. The chemo drugs were simply making me more aware of my heartbeats. An ultrasound didn't find anything particularly disturbing in my heart. Mild hardening, but nothing out of the ordinary for a 50-year-old.

I rushed to address the tingling and heart rate because the initial treatment of my second cycle was just days away. God, I thought, I hope this one goes better than the last. Yeah, that didn't happen.

PrintView Printer Friendly Version

EmailEmail Article to Friend

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.

PostPost a New Comment

Enter your information below to add a new comment.

My response is on my own website »
Author Email (optional):
Author URL (optional):
Post:
 
Some HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <code> <em> <i> <strike> <strong>
« 7. Empty Days, Scary Nights | Main | 5. Aftershock »